Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (7/9) 
Author Message
 Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (7/9)

antidiabetic therapy while taking olanzapine after discharge from the hospital. His
physician did not discontinue olanzapine because of the risk of psychotic worsening;
hence, we do not know if diabetes would have reversed after discontinuation.

The decision of whether to stop or continue olanzapine is difficult without systematic
data on diabetogenic risk profiles of various antipsychotic agents. Our case highlights
the need to balance these factors. In addition, compliance with antidiabetic therapy, such
as insulin, can be particularly difficult in psychotic patients. Also, discontinuing the
offending antipsychotic agent while a patient is receiving insulin could lead to
hypoglycemia if the antipsychotic agent was precipitating the hyperglycemia. This can also
happen in noncompliant patients who stop taking their antipsychotic {*filter*}. Awareness of
these risks and issues will help clinicians and patients better benefit from the proven
efficacy of olanzapine.

The few reports of atypical cases of diabetes mellitus induced by antipsychotic agents
suggest some possible trends among certain patient populations, including those grouped
according to race, gender, and family history. Most patients were African-American men;
many also had a family history of diabetes. Of 16 patients, 10 had pretreatment obesity
and 7 experienced weight gain associated with the start of olanzapine. Although these
factors may place patients at risk, some had no history of diabetes or
treatment-associated weight gain. Some were diagnosed within days after treatment began;
others acquired hyperglycemia over several months or years. This distribution may reflect
involvement of multiple mechanisms (e.g., direct toxicity vs insulin resistance). The
length of time necessary for plasma glucose levels to return to normal after
discontinuation of olanzapine is also unclear. In addition, it is uncertain whether this
adverse effect is dose dependent. Although 13 of 17 patients described in the case reports
(Table 1) received either 10 or 20 mg/day, no relationship between olanzapine dosage and
onset of symptoms of diabetes has been established.

Pioglitazone hydrochloride (Actos; Eli Lilly and Company, Indianapolis, IN) is an {*filter*}
antidiabetic agent that acts primarily by decreasing insulin resistance in the periphery
and liver, resulting in increased insulin-dependent glucose disposal and decreased hepatic
glucose output.[20] The success of pioglitazone therapy in our patient would support a



Tue, 09 Nov 2004 13:11:29 GMT
 
 [ 1 post ] 

 Relevant Pages 

1. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

2. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

3. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

4. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)

5. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (4/9)

6. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (6/9)

7. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (8/9)

8. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (9/9)

9. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

10. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

11. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

12. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)


 
Powered by phpBB® Forum Software